Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

Hydrochlorothizide reaction

08/25/2008

Question:

After taking hydrochlorothizide 12.5mg for 4 days I broke out in hives on my arms, sore throat, wheezing, general itchiness all over. I saw my doctor who thought the HCTZ was the culprit and the only new drug or anything that has changed. She put me on Prednisone and antihistamines, it helped a tiny bit. My eyes and lips started swelling, as well as tightness in my chest/difficulty breathing and general unwell feeling, she increased the Prednisone and they symptoms have decreased but not gone away, I am still getting new hives almost a week later. My question is does this mean I am allergic to sulfa drugs or just the HCTZ? I have only had a sulfa once before, Bactrim DS for an UTI, and had no side effects. I see lots of information about people with sulfa allergies and a cross sensitivity to non-antibiotics, but nothing in reverse. I just had the reaction the diuretic.

Answer:

Your allergic response to HCTZ is severe and will take time to completely disappear. Cross reaction to other sulfa drugs is problematic and varies from patient to patient. There are no specific tests for this.

For more information:

Go to the Allergies health topic, where you can:

Response by:

I Leonard Bernstein, MD I Leonard Bernstein, MD
Clinical Professor Emeritus
College of Medicine
University of Cincinnati